Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 154, NWS Shreveport, LA

May 18, 2021McCurtain County, Oklahoma; Howard County, Little River County, Sevier County, Arkansas; Bowie County, Red River County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 18, 2021, 3:33 PM CDT for McCurtain County, Oklahoma; Howard County, Little River County, Sevier County, Arkansas; Bowie County, Red River County, Texas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2021, 3:33 PM CDT (20:33 UTC)
Expired
May 18, 2021, 4:30 PM CDT
In force
57 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howard County, AR, Little River County, AR, Sevier County, AR, McCurtain County, OK, Bowie County, TX, Red River County, TX

The radar

The Western Arkansas radar (KSRX), 141 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 3:40 PM CDTTSTM WND DMGBroken Bow, OKTREE DOWN ON SHERRY LANE.
May 18, 3:55 PM CDTTSTM WND DMGHaworth, OKTREE SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS54 KSHV 182033
SVRSHV
ARC061-081-133-OKC089-TXC037-387-182130-
/O.NEW.KSHV.SV.W.0154.210518T2033Z-210518T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
333 PM CDT Tue May 18 2021

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Little River County in southwestern Arkansas...
  Sevier County in southwestern Arkansas...
  Howard County in southwestern Arkansas...
  McCurtain County in southeastern Oklahoma...
  Northwestern Bowie County in northeastern Texas...
  Northeastern Red River County in northeastern Texas...

* Until 430 PM CDT.

* At 333 PM CDT, severe thunderstorms were located along a line
  extending from 17 miles northwest of Broken Bow to near Idabel to 9
  miles north of Boxelder to near Wilkerson, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  De Queen, Ashdown, Mineral Springs, Dierks, Horatio, Foreman,
  Umpire, Idabel, Broken Bow, Lockesburg, Wilton, Winthrop, Gillham,
  Ben Lomond, Arkinda, Athens, Richmond, Center Point, Wright City
  and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3419 9447 3419 9424 3435 9425 3435 9402
      3404 9391 3383 9393 3374 9395 3374 9397
      3360 9399 3356 9504 3370 9498 3384 9497
      3398 9499 3424 9509 3425 9505 3432 9504
      3443 9446
TIME...MOT...LOC 2033Z 267DEG 39KT 3421 9495 3394 9481 3378 9480 3360
9482 3340 9490

HAIL...1.00IN
WIND...60MPH
 
$$

19
1 follow-up statement
854 
WWUS54 KSHV 182105
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
405 PM CDT Tue May 18 2021

ARC061-081-133-OKC089-TXC037-387-182130-
/O.CON.KSHV.SV.W.0154.000000T0000Z-210518T2130Z/
Little River AR-Sevier AR-Howard AR-McCurtain OK-Bowie TX-
Red River TX-
405 PM CDT Tue May 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR LITTLE RIVER...SEVIER...HOWARD...EASTERN MCCURTAIN...NORTHWESTERN
BOWIE AND EAST CENTRAL RED RIVER COUNTIES...

At 405 PM CDT, severe thunderstorms were located along a line
extending from 15 miles west of Grannis to near Horatio to Arkinda to
8 miles southwest of Foreman to 7 miles southeast of De Kalb, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
De Queen, Ashdown, Mineral Springs, Dierks, Horatio, Foreman, Umpire,
Idabel, Broken Bow, Lockesburg, Wilton, Winthrop, Gillham, Ben
Lomond, Arkinda, Athens, Richmond, Center Point, Oak Grove and
Haworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3357 9488 3369 9484 3382 9481 3400 9477
      3420 9477 3436 9483 3443 9446 3419 9447
      3419 9424 3435 9425 3435 9402 3404 9391
      3383 9393 3374 9395 3374 9397 3360 9399
TIME...MOT...LOC 2105Z 270DEG 39KT 3423 9460 3395 9446 3379 9445 3361
9447 3342 9455

HAIL...1.00IN
WIND...60MPH
 
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:23 PM CDT, 10 minutes earlier.

Area forecast discussion, May 18, 3:23 PM CDT, 10 minutes before
Area Forecast Discussion...Amended
National Weather Service Shreveport LA
323 PM CDT Tue May 18 2021

.SHORT TERM.../Tonight through Wednesday Night/

The aforementioned closed upper low over the Desert SW will start
to open up by Wednesday as it moves into the Southern Plains.
Ahead of the upper low, southerly flow will continue to bring in
tons of low level moisture into the region with an unstable
airmass in place. A band of convection has already started to
develop over East Texas along a remnant boundary, aided by a weak
disturbance moving through the region. Although Effective Bulk
Shear isn't impressive, MLCAPE values are in the order of 1500
J/kg along with marginal wet-bulb zero heights. This could result
in some damaging winds/hail over East Texas/SE Oklahoma and across
the remainder of the ArkLaTex this afternoon and evening as the
storms translate eastward. Additional activity developing across
Central Texas will translate ENE across the remainder of E TX and
possibly Wrn LA late this evening and during the overnight period.
Some of this could be severe as models suggest an MCS will setup.
Additional heavy rain will also be possible which could affect
portions of SE OK and adjacent sections of SW AR overnight as well.
As a result, a Flash Flood Watch remains in effect through 7 AM
Thursday.

Showers and thunderstorms will remain in the forecast for much
Wednesday, which could lead to additional flash flooding across
the region. Storm total QPF's have backed off a bit through
Wednesday night, but still looks to range from 2-4+ inches over E
TX, SE OK, adjacent sections of SW AR and possibly Wrn LA, with
isolated higher amounts.

.LONG TERM.../Thursday through Monday Night/

An upper trough axis extended south-southeast from Northwest Kansas
into Central Texas, with a vort max centrally-located along the Red
River between Oklahoma and Texas will provide ascent for yet another
in a long series of convective complexes to affect the region this
week. Plenty of deep layer moisture will remain in place across the
Southern Plains. This next complex should move into East Texas south
of Interstate 20 during the morning hours and progress northeast
into Northwestern and Western Louisiana during the afternoon. While
the vort max lifts north into Oklahoma and Kansas by Thursday
evening, another mid-level low over Central Texas will drift
northward and should provide some secondary lift to help sustain the
convection.

Vertical ascent should be weakening across the region during the
evening and instability will also be waning, so a gradually decrease
in the coverage and intensity of the showers and thunderstorms
should occur Thursday night. While overall forcing will be somewhat
weaker, PWAT values will still be in excess of two inches. The
threat for locally heavy rainfall will still be possible. However,
the axis of highest rainfall totals with this round should be
located a bit farther east and into area that is expected to receive
less rainfall during the short-term period. The magnitude of a
continued flash flood threat on Thursday will be highly dependent on
where rainfall falls during the short-term time frame. However, the
potential for locally heavy rainfall rates may necessitate an
extention of the current Flash Flood Watch into Thursday afternoon,
possibly Thursday evening, by later forecast shifts.

Overnight Thursday and into Friday, a large ridge of high pressure
aloft and at the surface will begin to gradually expand westward and
retrograde, eventually becoming the dominant synoptic feature for
our weather. Chances for showers and thunderstorms will become
largely diurnally driven with the highest rain chances expected
during the afternoon Friday and Saturday followed by a rapid
diminishing of PoPs during the evening. The precip will also become
increasingly confined to our western zones in Southeast Oklahoma and
East Texas.

It seems like it would never get here, but a PoP-free forecast
returns to the CWA Saturday evening and should persist into at least
the beginning of the next work week as the ridge moves directly
overhead. With the increased subsidence and ending of rain chances,
temperatures will begin to quickly warm. Daytime highs across much
of Louisiana and Southern Arkansas will likely be in the upper 80s
to near 90 degrees F by Sunday and Monday. Muggy conditions can also
be expected areawide given the amount of soil moisture in place from
the recent rains.

CN

&&

.PREV DISCUSSION... /issued 1240 PM CDT Tue May 18 2021/

AVIATION...

For the 18/18z TAFs...Currently a mix of VFR and MVFR across the
TAF sites. Look for showers and thunderstorms to develop across
portions of the region by this afternoon, resulting in a mix of
MVFR/IFR and possibly LIFR conditions. Some of the winds could be
gusty in the stronger convection. May see a break in precip this
evening, but additional convection is expected by the end of the
TAF period, causing additional reduced flight categories. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  77  67  80 /  50  80  70  80
MLU  68  81  65  82 /  50  80  30  60
DEQ  65  76  66  78 /  70  80  80  80
TXK  68  77  68  79 /  70  80  70  80
ELD  65  78  64  81 /  50  80  50  60
TYR  67  78  68  79 /  70  80  80  80
GGG  66  76  67  78 /  70  80  70  90
LFK  67  78  67  79 /  70  80  80  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ050-051-
     059>061-070>072.

LA...Flash Flood Watch through Thursday morning for LAZ001>005-
     010>013-017>020.

OK...Flash Flood Watch through Thursday morning for OKZ077.

TX...Flash Flood Watch through Thursday morning for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

20/CN
Hazardous weather outlook, May 18, 6:32 AM CDT, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Shreveport LA
632 AM CDT Tue May 18 2021

ARZ050-051-059>061-070>072-LAZ001>005-010>013-017>020-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
632 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will increase later today across the
region, ahead of an upper level disturbance that will eject
northeast into the region. Pockets of locally heavy rainfall and
gusty winds will be possible in the stronger storms, with a more
organized potential for strong to severe thunderstorms and locally
heavy rainfall developing late this afternoon through tonight
across East Texas, Southeast Oklahoma, and portions of Southwest
Arkansas. Damaging winds and large hail will be the primary
threats late this afternoon through the evening, before
transitioning over to heavy rainfall and flash flooding especially
for the evening and overnight hours. A Flash Flood Watch is in
effect through Thursday morning for all of East Texas, McCurtain
County Oklahoma, much of Southwest Arkansas and North Louisiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will continue areawide Wednesday and
Thursday, with the threat for locally heavy rainfall and flash
flooding persisting. Additional rainfall amounts of two to five
inches are expected, with isolated higher amounts in excess of
six inches possible especially over East Texas. Isolated strong
thunderstorms will be possible through Friday as well, with
locally gusty winds the primary threat. The showers and
thunderstorms should be more scattered Friday, before diminishing
Saturday as an upper level ridge of high pressure builds west into
the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon and
tonight for the potential for severe thunderstorms and flash
flooding.

ARZ073-LAZ006-014-021-022-191100-
Union-Ouachita-Caldwell-La Salle-
632 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas and north central Louisiana.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will increase later today across
Southcentral Arkansas and the eastern sections of Northcentral
Louisiana, ahead of an upper level disturbance that will eject
northeast into the region. Pockets of locally heavy rainfall and
gusty winds will be possible in the stronger storms before they
diminish during the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will increase Wednesday and Thursday,
with the threat for locally heavy rainfall possible. Additional
rainfall amounts of one to two inches are expected across
Southcentral Arkansas and the eastern sections of Northcentral
Louisiana. Isolated strong thunderstorms will be possible
Wednesday through Friday as well, with locally gusty winds the
primary threat. The showers and thunderstorms should be more
scattered Friday, before drier conditions return Saturday as an
upper level ridge of high pressure builds west into the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon and
evening for any isolated strong to severe thunderstorms.

15

In the hours before

Special weather statement, May 18, 2:12 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
212 PM CDT Tue May 18 2021

TXZ096-097-108>111-124-182000-
Camp TX-Bowie TX-Red River TX-Wood TX-Franklin TX-Morris TX-Titus TX-
212 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...NORTHERN WOOD...WEST
CENTRAL BOWIE...NORTHWESTERN MORRIS...TITUS...NORTHWESTERN CAMP AND
RED RIVER COUNTIES UNTIL 300 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Grove, or near Winnsboro, moving northeast at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mount Pleasant, Winnsboro, Clarksville, Leesburg, Hagansport,
Boxelder, Mount Vernon, Quitman, Bogata, Us 259 And I 30
Intersection, Cookville, Scroggins, Pleasant Grove, Hainesville,
Wilkerson, Bagwell, Newsome, Purley, Dalby Springs and Detroit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9531 3388 9531 3337 9463 3271 9536
      3296 9567
TIME...MOT...LOC 1911Z 220DEG 39KT 3296 9538

19
Special weather statement, May 18, 2:59 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
259 PM CDT Tue May 18 2021

OKZ077-TXZ096-097-108>111-182045-
McCurtain OK-Camp TX-Bowie TX-Red River TX-Franklin TX-Morris TX-
Titus TX-
259 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCCURTAIN...FRANKLIN...
WESTERN BOWIE...NORTHERN MORRIS...TITUS...NORTHWESTERN CAMP AND RED
RIVER COUNTIES UNTIL 345 PM CDT...

At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Manchester to Bagwell to 8
miles east of Bogata to near Mount Pleasant to near Leesburg to 8
miles northwest of Rosewood. Movement was northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Mount Pleasant, Pittsburg, Winnsboro, Clarksville, Hagansport,
Leesburg, Boxelder, Idabel, Broken Bow, Mount Vernon, De Kalb,
Bogata, Omaha, Us 259 And I 30 Intersection, Scroggins, Purley, Dalby
Springs, Cookville, Wilkerson and Bagwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3433 9487 3411 9473 3369 9459 3338 9459
      3326 9465 3305 9483 3297 9500 3297 9515
      3300 9515 3296 9518 3296 9531 3322 9524
      3390 9528 3391 9528 3389 9527 3396 9523
      3394 9516 3423 9515 3425 9505 3450 9505
TIME...MOT...LOC 1958Z 218DEG 29KT 3385 9528 3367 9516 3345 9506 3323
9504 3302 9509 3284 9517

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:59 PM CDTSpecial Weather StatementSHVMcCurtain46 min
May 18, 4:32 PM CDTSpecial Weather StatementSHVHempstead, Howard, Little River, Sevier58 min
May 18, 5:44 PM CDTSpecial Weather StatementSHVMiller46 min
May 18, 6:18 PM CDTSpecial Weather StatementSHVNevada42 min
May 18, 8:55 AM CDTRiver Flood WarningSHVGregg, Rusk21 days
May 18, 8:55 AM CDTRiver Flood WarningSHVGregg, Harrison, Panola, Rusk21 days
May 18, 9:01 AM CDTRiver Flood WarningSHVAngelina, Cherokee, Nacogdoches6 days
May 18, 9:04 AM CDTRiver Flood WarningSHVNacogdoches, Rusk5 days
May 18, 9:04 AM CDTRiver Flood WarningSHVCherokee, Nacogdoches, Rusk, Smith21 days
May 18, 9:11 AM CDTRiver Flood WarningSHVSabine, San Augustine4 days
May 18, 11:15 AM CDTRiver Flood WarningSHVUpshur, Wood21 days
May 18, 2:12 PM CDTSpecial Weather StatementSHVFranklin, Red River, Titus, Wood48 min
May 18, 3:51 PM CDTSpecial Weather StatementSHVBowie, Camp, Morris, Titus, Upshur54 min
May 18, 4:46 PM CDTSpecial Weather StatementSHVBowie, Cass, Morris59 min
May 18, 5:07 PM CDTTornado WarningSHVBowie, Cass35 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2021Severe Thunderstorm Warnings in Texas, 2021Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.